Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Grand Forks, ND

June 18, 20245 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 2024, 5:14 AM CDT for 5 counties in Minnesota. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2024, 5:14 AM CDT (10:14 UTC)
Expired
Jun 18, 2024, 5:45 AM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Becker County, MN, Beltrami County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 191 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:20 AM CDTTSTM WND DMG1 N Park Rapids, MNDamage to property and tree damage.
Jun 18, 5:20 AM CDTTSTM WND DMGBluffton, MNTops of trees snapped.
Jun 18, 5:24 AM CDTHAIL 0.752 N Bemidji, MNReport from mPING: Dime (0.75 in.).
Jun 18, 5:25 AM CDTTSTM WND DMG3 Se Emmaville, MNNumerous trees down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:08 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WUUS53 KFGF 181014
SVRFGF
MNC005-007-057-111-159-181045-
/O.NEW.KFGF.SV.W.0049.240618T1014Z-240618T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
514 AM CDT Tue Jun 18 2024

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Wadena County in central Minnesota...
  Hubbard County in north central Minnesota...
  Northeastern Otter Tail County in west central Minnesota...
  Southeastern Beltrami County in north central Minnesota...
  Eastern Becker County in northwestern Minnesota...

* Until 545 AM CDT.

* At 514 AM CDT, severe thunderstorms were located along a line
  extending from near Shooks to 6 miles northwest of Akeley to
  Henning, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bemidji, Wadena, Park Rapids, Perham, Menahga, New York Mills, and
  Blackduck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9467 4680 9466 4680 9479 4639 9478
      4638 9473 4646 9577 4715 9528 4715 9517
      4730 9517 4799 9462 4799 9442 4741 9442
TIME...MOT...LOC 1014Z 267DEG 26KT 4784 9447 4707 9482 4631 9546 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TG
2 follow-up statements
366 
WWUS53 KFGF 181031
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
531 AM CDT Tue Jun 18 2024

MNC005-181040-
/O.CAN.KFGF.SV.W.0049.000000T0000Z-240618T1045Z/
Becker MN-
531 AM CDT Tue Jun 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BECKER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central, north central, northwestern and west central Minnesota.

&&

LAT...LON 4741 9467 4680 9466 4680 9479 4638 9476
      4644 9545 4672 9527 4672 9516 4689 9516
      4729 9490 4778 9443 4741 9442
TIME...MOT...LOC 1030Z 270DEG 20KT 4788 9438 4712 9476 4636 9537 

$$

MNC007-057-111-159-181045-
/O.CON.KFGF.SV.W.0049.000000T0000Z-240618T1045Z/
Wadena MN-Hubbard MN-Otter Tail MN-Beltrami MN-
531 AM CDT Tue Jun 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WADENA...HUBBARD...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN
BELTRAMI COUNTIES...

At 530 AM CDT, severe thunderstorms were located along a line
extending from near Shooks to near Benedict to near Deer Creek,
moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wadena, Park Rapids, Menahga, New York Mills, Sebeka, Verndale, and
Staples Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9467 4680 9466 4680 9479 4638 9476
      4644 9545 4672 9527 4672 9516 4689 9516
      4729 9490 4778 9443 4741 9442
TIME...MOT...LOC 1030Z 270DEG 20KT 4788 9438 4712 9476 4636 9537 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TG
508 
WWUS53 KFGF 181045
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
545 AM CDT Tue Jun 18 2024

MNC007-057-111-159-181055-
/O.EXP.KFGF.SV.W.0049.000000T0000Z-240618T1045Z/
Wadena MN-Hubbard MN-Otter Tail MN-Beltrami MN-
545 AM CDT Tue Jun 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR WADENA...HUBBARD...
NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BELTRAMI COUNTIES HAS
EXPIRED...

The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

&&

LAT...LON 4741 9467 4680 9466 4680 9479 4638 9476
      4644 9545 4672 9527 4672 9516 4689 9516
      4729 9490 4778 9443 4741 9442
TIME...MOT...LOC 1045Z 267DEG 26KT 4788 9438 4712 9476 4636 9537 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:51 AM CDT, 1 hour 23 minutes earlier. Its key messages:

  • Scattered severe thunderstorm chances continue this morning along a line of storms and heavy rain. Impacts from severe storms will diminish after around 8am.
  • Flash flooding remains possible today as a line of storms and moderate rainfall moves slowly eastward across the area.
  • Additional chances for thunderstorms and heavy rain are possible late Thursday through early Saturday.
Area forecast discussion, Jun 18, 3:51 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
351 AM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Scattered severe thunderstorm chances continue this morning
  along a line of storms and heavy rain. Impacts from severe
  storms will diminish after around 8am.

- Flash flooding remains possible today as a line of storms and
  moderate rainfall moves slowly eastward across the area.

- Additional chances for thunderstorms and heavy rain are
  possible late Thursday through early Saturday.

&&

.DISCUSSION...
Issued at 350 AM CDT Tue Jun 18 2024

...Synopsis...

Southwest flow continues across the Northern Plains and Upper
Midwest, with deep H5 troughing across the Pacific Northwest and
strong H5 ridging over the Eastern CONUS. Ensemble guidance is
somewhat consistent in weakening the eastern ridge very slowly over
the course of the next week or so; however, the timing of this
weakening will strongly determine what impacts we can expect as we
head into the weekend. There is a continued signal for heavy rain
and perhaps a few strong thunderstorms across a good portion of
southeastern North Dakota and west-central Minnesota as another
shortwave develops later this week.

...Scattered Severe Thunderstorms This Morning...

Severe thunderstorm chances will diminish from west to east this
morning, with most of the risk pushing east of the forecast area by
around 8am. Primary impacts will be in the southern Red River Valley
and west-central/northwest Minnesota, and will include thunderstorm
wind gusts as high as 60 mph.

...Moderate Rain Diminishes Slowly Today...

Periods of moderate rainfall have been following a line of storms
through much of the morning. For the Red River Valley westward, most
shower activity is expected to end by around midday; however, points
east could see moderate rain persist into the middle to late
afternoon hours before pushing off to the east.

...Active Pattern Continues Thursday through Saturday...

After a period of relatively quiet weather Wednesday and early
Thursday, another system is expected to bring additional rain and
thunderstorm chances to the area late this week and into the
weekend. The position of the H5 ridge will ultimately determine how
much moisture will be able to work into the Northern Plains, with
most ensemble members showing the potential for mixing ratios
exceeding 12 g/Kg. If the ridge weakens, we would see lower
potential moisture; however, clusters slightly favor a stronger
ridge, which would allow a more direct moisture fetch out of east
Texas. Current probabilities are highest across southeastern North
Dakota and west-central Minnesota, where there is an 80 percent
chance to see 0.50 inch or more rain late Thursday through early
Saturday. Thunderstorm potential exists; however, there is a large
degree of variability in model sounding output at this time. Most
guidance allows for at least a mention of a few elevated storms
capable of reaching minimal severe limits.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1244 AM CDT Tue Jun 18 2024

Showers and thunderstorms are actively increasing in coverage
with a linear thunderstorm complex starting to organize in
south central to northeast ND, while additional activity is
developing east of this complex. Within parts of the line severe
wind gusts (to 60 mph) may be possible, but those impacts are
uncertain at TAF sites. MVFR stratus is starting to spread
east-northeast, a bit slower than earlier guidance, but is
expected to eventually overspread all of eastern ND and
northwest MN becoming IFR Tuesday morning. Low level wind shear
remains a threat as a strong low level jet continues to build
over the region and strengthen early in the TAF period. Winds
eventually shift to the north-northwest as low pressure pushes
east. Guidance keeps low stratus and gusty winds in place into
Tuesday afternoon even after showers/thunderstorms transition
out of the region, but there is a signal for improvement to VFR
and decreasing winds during the evening period Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch through Wednesday morning for NDZ007-008-014>016-
     024-026>030-038-039-049-052>054.
MN...Flood Watch through Wednesday morning for MNZ001>009-013>017-
     022>024-027>032-040.

&&

DISCUSSION...Lynch
AVIATION...DJR
Hazardous weather outlook, Jun 17, 6:39 PM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
639 PM CDT Mon Jun 17 2024

NDZ006>008-014-015-054-182345-
Towner-Cavalier-Pembina-Benson-Ramsey-Western Walsh-
639 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

Training showers and thunderstorms will bring the threat for
flash flooding this evening and overnight.

There is a level 1 out of 5 risk for severe thunderstorms for the
Devils Lake Basin and adjacent areas. The main hazards will be
golf ball size hail and a lower risk for 60 mph winds. Flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Flooding Risk.
Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>008-013>015-022-027-029-030-040-NDZ016-024-026>030-038-039-
049-052-053-182345-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-
Mahnomen-West Becker-Wilkin-West Otter Tail-Grant-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
639 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Training showers and thunderstorms will bring the threat for
flash flooding this evening and overnight.

Isolated to scattered severe thunderstorms are possible this
evening, overnight, and early Tuesday morning.

There is a level 2 out of 5 risk for severe thunderstorms. The
main hazards will be golf ball size hail and a lower risk for 70
mph winds. Flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Level 2 out of 5 Severe Thunderstorm Risk. Flooding
Risk.
Thursday and Friday...Flooding Risk. Strong Thunderstorm
Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ009-016-017-023-024-028-031-032-182345-
North Beltrami-North Clearwater-South Beltrami-South Clearwater-
Hubbard-East Becker-East Otter Tail-Wadena-
639 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Training showers and thunderstorms will bring the threat for
flash flooding across the region through Monday and Tuesday.

Isolated to scattered severe thunderstorms are possible overnight
and Tuesday morning.

There is a level 2 out of 5 risk for severe thunderstorms. The
main hazards will be ping pong ball size hail and a lower risk
for 60 mph winds. Flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Level 2 out of 5 Severe Thunderstorm Risk.
Flooding Risk.
Thursday and Friday...Flooding Risk.
Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Jun 18, 3:10 AM CDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
310 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     Tstm Wnd Gst     Ada                     47.30N 96.51W
06/18/2024  M67 MPH          Norman             MN   Mesonet

            Measured gust at Ada MN NDAWN 10 ft sensor.

&&
Local storm report, Jun 18, 3:43 AM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
343 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     Tstm Wnd Gst     Moorhead                46.86N 96.76W
06/18/2024  M60 MPH          Clay               MN   Broadcast Media

            Media broadcaster reports 50-60mph winds in
            Moorehead.

&&
Local storm report, Jun 18, 3:58 AM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
358 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     Tstm Wnd Dmg     10 N Moorhead           47.01N 96.76W
06/18/2024                   Clay               MN   Broadcast Media

            Media Broadcaster recieved a report for 7
            inch branches snapped in rural portion of
            the Oakport Township.

&&
Local storm report, Jun 18, 4:28 AM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
428 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     Tstm Wnd Dmg     Climax                  47.61N 96.81W
06/18/2024                   Polk               MN   Broadcast Media

            Media Broadcaster received a report for 4
            inch tree branch snapped in Climax.

&&
Local storm report, Jun 18, 4:48 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
448 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     Tstm Wnd Gst     Park Rapids             46.92N 95.06W
06/18/2024  M59 MPH          Hubbard            MN   ASOS

            Park Rapid ASOS recorded peak wind gust of
            59 mph at 0926z or 426am.

&&
Local storm report, Jun 18, 4:57 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
457 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 AM     Tstm Wnd Dmg     Red Lake                47.88N 95.02W
06/18/2024                   Beltrami           MN   Public

            Public sent M-ping reports 3-inch tree limbs
            broken near Red Lake.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:10 AM CDTSevere Thunderstorm WarningFGFPolk50 min
Jun 18, 1:54 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake51 min
Jun 18, 2:07 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFNorman, Polk23 min
Jun 18, 2:22 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFClay, Mahnomen, Norman, Polk38 min
Jun 18, 2:42 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake63 min
Jun 18, 2:50 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Polk, Wilkin40 min
Jun 18, 2:58 AM CDTAreal Flood AdvisoryFGFPolk6 hr
Jun 18, 3:19 AM CDTFlash Flood WarningFGFPolk6 hr
Jun 18, 3:24 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Clay, Clearwater, Mahnomen, Norman, Otter Tail and 2 more66 min
Jun 18, 3:25 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin65 min
Jun 18, 4:20 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Beltrami, Clay, Clearwater, Hubbard, Mahnomen and 3 more55 min
Jun 18, 4:27 AM CDTSevere Thunderstorm WarningFGFClay, Grant, Otter Tail, Wadena, Wilkin63 min
Jun 18, 10:44 AM CDTRiver Flood WatchFGFMarshall23 hr
Jun 18, 10:44 AM CDTRiver Flood WatchFGFPolk19 hr
Jun 18, 1:41 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.